Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
149 Doctors are Online

Has shrinkage of brain. Can this be cause of dizziness?

User rating for this question
Very Good
Answered by

General & Family Physician
Practicing since : 2001
Answered : 11939 Questions
My mother (96) has a shrinkage of her brain. Can this be the cause of her feeling dizzy? Is there any thing I can do to help?
Posted Sun, 22 Sep 2013 in Brain and Spine
Answered by Dr. Michelle Gibson James 37 minutes later
Brief Answer:
it could contribute to her symptoms

Detailed Answer:
HI, thanks for using healthcare magic

Atrophy is a decrease in size or wasting away of a part of the body. Atropy of the brain can cause dizziness in some persons particularly if the cerebellum ( it is located at the bottom of the brain) is involved.

The cerebellum is part of the brain that plays a big part of balance.

It is not uncommon for brain atrophy to occur with as a persons ages.

In terms of treatment, there is no cure or way of reversing the changes but there are possible treatments that may help alleviate the symptoms.

For example : (1) physical therapy to increase muscle strength and help with balance
(2) it is thought that using foods with anti oxidants fruit and vegetables
(3)there is also medications that can be used to help reduce the dizziness

It may also be important to put in rails and bars for her to hold onto as she moves about the house.

A physical therapist may be able to provide advice on what changes may be necessary.

There are also causes of dizziness such as conditions affecting the inner ear. You may want to ask your mother's doctor to rule out these causes. There are 3 main conditions that may affect the inner ear such as meniere's disease, BPPV and vestibular neuronitis.
An ENT doctor can diagnose if any of these conditions is present.

I hope this helps, feel free to ask any additional questions
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Medical Topics

The user accepted the expert's answer

Ask a Neurologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor